Hail, Brown
- When
- August 22, 3:50 AM CST
- Where
- Brown County, Sleepy Eye
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.300, -94.730
A nearly stationary frontal boundary held across far southern Minnesota during the early morning hours of Thursday, August 22nd. Thunderstorms developed along this front and slowly sagged southward across Brown County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A nearly stationary frontal boundary held across far southern Minnesota during the early morning hours of Thursday, August 22nd. Thunderstorms developed along this front and slowly sagged southward across Brown County. Some of the thunderstorms produced large hail stones and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 22, 3:10 AM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 410 AM CDT THU AUG 22 2013 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 410 AM CDT THU AUG 22 2013 SHORT TERM TRENDS POINT TO SOME ISOLATED THUNDER LIFTING AS FAR NORTH AS DECAYING FRONTAL BOUNDARY...WITHIN INSTABILITY AXIS AND NORTHERN PERIPHERY OF COMPLEX OVER IOWA. WILL HAVE TO INCLUDE THIS FOR MUCH OF THE MORNING HOURS ANYWAY. THIS CONVECTION IS BEING FORCED BY SOME WEAK LAYERED FRONTOGENESIS. THIS IS PROGGED BE THE HRRR AND MEMBER 1 AND 2 OF THE HOPWRF TO GRADUALLY WEAKEN AND DROP FARTHER SOUTH AS DRIER AIR TRIES TO DROP SOUTHWEST ERODING THE BOUNDARY. SHOULD SEE GRADUAL DRYING THEN INTO THE AFTERNOON...AS SURFACE HIGH DROPS SOUTHEAST INTO TONIGHT. CLOUDS SHOULD GIVE WAY TO CLEARING DURING THE DAY...AND CONTINUE THIS TREND THROUGH THE NIGHT. TEMPERATURES COOL A BIT TO THE LOWER AND MIDDLE 80S OVER MOST OF THE AREA TODAY. LOWS SHOULD COOL TO AROUND 50 EAST AND AROUND 60 TO THE SOUTHWEST TONIGHT...AS DRIER AIR MOVES ACROSS. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 410 AM CDT THU AUG 22 2013 THE MAIN WEATHER HEADLINE IN THE LONG TERM PORTION OF THE FORECAST WILL BE BUILDING HEAT...AS MID LEVEL HEIGHTS GRADUALLY RISE IN CONJUNCTION WITH THE EXTENSIVE RIDGE OVER THE CENTRAL CONUS. THE RETURN OF THE HOT WEATHER WILL BE MET WITH THE ARRIVAL OF A WARM FRONT. HAVE RETAINED 20-40 POPS FOR FRIDAY NIGHT INTO SATURDAY MORNING AS THE AFOREMENTIONED FRONT BEGINS TO LIFT ACROSS THE AREA. ALTHOUGH THE ORIENTATION OF THE 35-40KT PROGGED LLJ IS NOT IDEAL FOR WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY...INDICATIONS ARE THAT IT SHOULD BE ADEQUATE FROM CENTRAL MN INTO WEST CENTRAL WI TO WARRANT LOW CHANCE POPS CENTERED BETWEEN 06Z AND 18Z SATURDAY. AFTER THAT...OTHER THAN A FEW STRAY SHOWERS/TS NORTH OF INTERSTATE 94 CLOSER TO THE BOUNDARY...MOSTLY DRY CONDITIONS ARE EXPECTED THROUGH MONDAY AS THE WARM FRONT LIFTS INTO NORTHERN MN. AS THIS OCCURS...TEMPERATURES WILL MODERATE INTO THE LOW/MID 90S FOR SUNDAY THROUGH TUESDAY AS DEWPOINTS CREEP TO AROUND 70 DEGREES. THIS COULD MEAN A PROLONGED PERIOD WITH A HEAT ADVISORY...WITH MAX HEAT INDICES NEARING 100 DEGREES AND OVERNIGHT LOW TEMPS REMAINING ELEVATED IN THE LOW/MID 70S. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1056 PM CDT WED AUG 21 2013 CDFNT GRADUALLY PROGRESSING SEWD THRU THE AREA...IDENTIFIABLE BY WINDS SHIFTING TO PREDOMINANTLY NW ALTHOUGH SPEEDS ARE DROPPING TO 5 KT OR LESS. MOST SITES NOW LOOK TO REMAIN VFR THRU THIS PERIOD. MAINLY HIGH CLOUDS EXPECTED AT KAXN-KSTC...WITH SOME ADDITIONAL MIDLVL CLOUDS TMRW AFTN AT KMSP-KRNH. THE MAIN CONCERNS THIS PERIOD ARE AT KEAU AND KRWF THRU DAYBREAK. FOR KEAU...FLIGHT CONDS HAVE ALREADY DROPPED TO LIFR DUE TO LOW CIGS...BUT THE THREAT OF IFR/LIFR CIGS CONDS REMAIN THRU DAYBREAK AS THAT AREA RECEIVED PLENTY OF RAIN THIS EVE...RESULTING IN PLENTY OF LOW LEVEL MOISTURE AVAILABLE FOR LOW CIGS /IF WINDS DO NOT GO CALM/ OR FOG /IF WINDS GO CALM/. EITHER WAY...AM ANTICIPATING AT LEAST TEMPO PERIODS OF IFR/LIFR THRU DAYBREAK THEN VFR AFTERWARDS. FOR KRWF...THERE ARE COMPETING SHORT-RANGE MODEL IDEAS THAT SHWRS/TSTMS OVER NE NEBRASKA MAY SLIDE ENE ALONG THE FNT AND MOVE INTO SW MN. CHCS ON THIS IDEA ARE LOW...AND HOURLY MODEL INITIALIZATIONS DO NOT LINE UP FAVORABLY...SO HAVE KEPT KRWF DRY BUT DID ADD IN A MIDLVL CIG OVERNIGHT. ALL SITES THEN GO VFR TMRW AFTN ONWARD WITH NE WINDS IN THE 5-10 KT RANGE BEFORE DROPPING OFF TMRW EVE. KMSP...VFR THROUGHOUT WITH NO PRECIP EXPECTED. MAINLY HIGH CLOUDS WITH OCNL CIGS AT TIMES...AND SOME PASSING MIDLVL CU CLOUDS. NO CIGS EXPECTED TMRW AFTN ON THRU THE REST OF THE PERIOD. NE WINDS THROUGHOUT...APPROACHING 10 KT TMRW AFTN...THEN DROPPING TO LGT/VRBL TMRW EVE. /OUTLOOK FOR KMSP/ FRI...VFR. SCHC OF SHRA/TSRA. SE WIND 5 TO 10 KTS. SAT...OCNL MVFR-MAINLY VFR CIGS. CHANCE TSRA/SHRA. S WIND 10-18 KTS. SUN...VFR. SW WIND 10-18 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...DWE LONG TERM...LS AVIATION...JPC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 417 AM CDT THU AUG 22 2013 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 230930- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 417 AM CDT THU AUG 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL MINNESOTA TODAY. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY NIGHT INTO TUESDAY...PRIMARILY ALONG AND NORTH OF INTERSTATE 94. AT THIS TIME...THE SEVERE THREAT APPEARS LOW. HEAT INDICES OF 95 TO 100 DEGREES...AND POSSIBLY HIGHER IN ISOLATED LOCATIONS...ARE EXPECTED ACROSS THE REGION SUNDAY THROUGH TUESDAY. ADDITIONALLY...OVERNIGHT LOW TEMPERATURES ARE FORECAST TO REMAIN ELEVATED IN THE LOW TO MID 70S. THEREFORE...LITTLE RELIEF FROM THE HEAT WILL BE EXPERIENCED DURING THE NIGHTTIME HOURS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1148 PM CDT WED AUG 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM HAIL JORDAN 44.68N 93.61W
08/21/2013 M0.75 INCH SCOTT MN TRAINED SPOTTER
0300 PM HAIL 3 W HENDERSON 44.53N 93.97W
08/21/2013 M0.88 INCH SIBLEY MN TRAINED SPOTTER
ON HIGHWAY 19
0318 PM HAIL 1 N NEW PRAGUE 44.56N 93.57W
08/21/2013 M0.75 INCH SCOTT MN TRAINED SPOTTER
0325 PM HAIL LAKEVILLE 44.65N 93.25W
08/21/2013 M1.00 INCH DAKOTA MN PUBLIC
AT COUNTY ROAD 50 AND IPAVA AVE
0340 PM HAIL 5 NNW RICE LAKE 45.55N 91.81W
08/21/2013 M1.25 INCH BARRON WI TRAINED SPOTTER
HAILED ABOUT FIVE MINUTES. TRUCK DENTED. SOME LEAVES
STRIPPED IN NEARBY CORN FIELD.
0350 PM HAIL 2 WSW RICE LAKE 45.48N 91.79W
08/21/2013 M1.00 INCH BARRON WI TRAINED SPOTTER
SMALL BRANCHES ALSO DOWN.
0400 PM HAIL 2 SW RICE LAKE 45.48N 91.76W
08/21/2013 M1.00 INCH BARRON WI TRAINED SPOTTER
0401 PM HAIL RICE LAKE 45.50N 91.74W
08/21/2013 M0.25 INCH BARRON WI TRAINED SPOTTER
HAIL NOW ALSO VERY HEAVY RAIN FOR 20 MINUTES
0406 PM HAIL HASTINGS 44.73N 92.85W
08/21/2013 M0.50 INCH DAKOTA MN TRAINED SPOTTER
0407 PM HAIL HASTINGS 44.73N 92.85W
08/21/2013 M1.50 INCH DAKOTA MN PUBLIC
0410 PM HAIL HASTINGS 44.73N 92.85W
08/21/2013 M1.00 INCH DAKOTA MN PUBLIC
TIME ESTIMATED
0415 PM HAIL CAMERON 45.40N 91.74W
08/21/2013 M1.00 INCH BARRON WI LAW ENFORCEMENT
0420 PM HAIL BLOOMER 45.10N 91.49W
08/21/2013 M0.50 INCH CHIPPEWA WI TRAINED SPOTTER
0459 PM HAIL MENOMONIE 44.89N 91.91W
08/21/2013 M1.75 INCH DUNN WI LAW ENFORCEMENT
HAIL OBSERVED FROM THREE QUARTERS OF AN INCH TO GOLF BALL
NOTED IN NORTHERN PORTION OF CITY.
0507 PM HAIL STANLEY 44.96N 90.94W
08/21/2013 M0.25 INCH CHIPPEWA WI TRAINED SPOTTER
0544 PM FUNNEL CLOUD BOYD 44.95N 91.04W
08/21/2013 CHIPPEWA WI TRAINED SPOTTER
LAW ENFORCEMENT ON WAY TO CHECK UNCONFIRMED FUNNEL
0551 PM FUNNEL CLOUD 5 S STANLEY 44.89N 90.94W
08/21/2013 CHIPPEWA WI TRAINED SPOTTER
SPOTTER STILL CHASING...LAW ENFORCEMENT STILL TRYING TO
CONFIRM
0557 PM HEAVY RAIN 1 W CHIPPEWA FALLS 44.93N 91.41W
08/21/2013 U0.00 INCH CHIPPEWA WI AMATEUR RADIO
UP TO ONE FOOT OF WATER PONDING ALONG A TWO BLOCK AREA
NEAR WEST HILL BY THE HIGH SCHOOL
0651 PM HEAVY RAIN 5 ENE CHIPPEWA FALLS 44.96N 91.30W
08/21/2013 M2.58 INCH CHIPPEWA WI TRAINED SPOTTER
ALL FELL IN AN HOUR BETWEEN 5 AND 6 PM.
&&
DWESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 424 AM CDT THU AUG 22 2013 MNZ065-067-073>075-221045- BROWN-NICOLLET-REDWOOD-RENVILLE-SIBLEY- 424 AM CDT THU AUG 22 2013 AT 419 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES SOUTH OF FORT RIDGELY STATE PARK. THIS STORM WAS MOVING SOUTHWEST AT 10 MPH. HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... FORT RIDGELY STATE PARK. MORGAN. EVAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 4418 9464 4437 9496 4460 9480 4441 9396 TIME...MOT...LOC 0923Z 036DEG 8KT 4441 9472
The national radar mosaic for the moment the first event began.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A large tree was blown down near Sleepy Eye.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462217, 462219.